Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 252, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 4, 2008, 8:10 PM EDT for Alamance County, Chatham County, Randolph County, North Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2008, 8:10 PM EDT (00:10 UTC)
- Expired
- Jul 4, 2008, 9:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Alamance County, NC, Chatham County, NC, Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 83 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 8:24 PM EDT | TSTM WND DMG | 2 Nnw Siler City, NC | TREE DOWN ON ASHTON CT...OFF OF PINEY GROVE CHURCH RD. RADAR ESTIMATED TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 2074 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 050010
SVRRAH
NCC001-037-151-050100-
/O.NEW.KRAH.SV.W.0252.080705T0010Z-080705T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
810 PM EDT FRI JUL 4 2008
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CHATHAM COUNTY IN CENTRAL NORTH CAROLINA
NORTHEASTERN RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA
SOUTHERN ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 900 PM EDT
* AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER STALEY...OR 8 MILES NORTHWEST OF SILER
CITY...MOVING EAST AT 15 MPH. PENNY SIZED HAIL AND WINDS IN
EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. THIS STORM HAS
PRODUCED SIGNIFICANT WIND DAMAGE IN RANDOLPH COUNTY.
* LOCATIONS IMPACTED INCLUDE...
SNOW CAMP...
SUTPHIN...
THIS IS A DANGEROUS STORM. SEVERE THUNDERSTORMS CAN BE AS DESTRUCTIVE
AS TORNADOES. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING
WINDS...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING. STAY AWAY FROM
WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.
LAT...LON 3603 7927 3599 7926 3591 7927 3587 7925
3586 7924 3568 7916 3561 7961 3589 7963
3589 7954 3593 7954
TIME...MOT...LOC 0010Z 249DEG 13KT 3581 7954
$$
WSS/RLH3 follow-up statements
000
WWUS52 KRAH 050021
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
820 PM EDT FRI JUL 4 2008
NCC151-050030-
/O.CAN.KRAH.SV.W.0252.000000T0000Z-080705T0100Z/
RANDOLPH NC-
820 PM EDT FRI JUL 4 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RANDOLPH COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING IS NO LONGER IN EFFECT.
IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.
LAT...LON 3603 7927 3600 7926 3591 7927 3586 7924
3568 7916 3566 7955 3593 7954
TIME...MOT...LOC 0020Z 249DEG 13KT 3584 7949
$$
NCC001-037-050100-
/O.CON.KRAH.SV.W.0252.000000T0000Z-080705T0100Z/
CHATHAM NC-ALAMANCE NC-
820 PM EDT FRI JUL 4 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTHERN ALAMANCE AND NORTHWESTERN CHATHAM COUNTIES...
AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR SNOW
CAMP...OR 8 MILES NORTH OF SILER CITY...MOVING EAST AT 15 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... SUTPHIN AND SAXAPAHAW.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
RANDOLPH COUNTY. THIS IS A DANGEROUS SITUATION. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.
LAT...LON 3603 7927 3600 7926 3591 7927 3586 7924
3568 7916 3566 7955 3593 7954
TIME...MOT...LOC 0020Z 249DEG 13KT 3584 7949
$$
WSS000
WWUS52 KRAH 050036
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
836 PM EDT FRI JUL 4 2008
NCC001-037-050100-
/O.CON.KRAH.SV.W.0252.000000T0000Z-080705T0100Z/
CHATHAM NC-ALAMANCE NC-
836 PM EDT FRI JUL 4 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTHERN ALAMANCE AND CENTRAL CHATHAM COUNTIES...
AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 6 MILES SOUTH
OF SUTPHIN...OR 9 MILES NORTHEAST OF SILER CITY...MOVING EAST AT 15
MPH.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
RANDOLPH COUNTY. THIS IS A DANGEROUS SITUATION. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.
LAT...LON 3603 7927 3600 7926 3591 7927 3586 7924
3568 7916 3567 7939 3567 7944 3566 7946
3593 7954
TIME...MOT...LOC 0036Z 249DEG 13KT 3579 7932
$$
WSS000
WWUS52 KRAH 050058
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
858 PM EDT FRI JUL 4 2008
NCC001-037-050108-
/O.EXP.KRAH.SV.W.0252.000000T0000Z-080705T0100Z/
CHATHAM NC-ALAMANCE NC-
858 PM EDT FRI JUL 4 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ALAMANCE AND CENTRAL
CHATHAM COUNTIES EXPIRES AT 900 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING WILL BE ALLOWED TO EXPIRE.
IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.
LAT...LON 3603 7927 3600 7926 3591 7927 3586 7924
3568 7916 3567 7939 3567 7944 3566 7946
3593 7954
TIME...MOT...LOC 0058Z 249DEG 13KT 3582 7923
$$
14What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:47 PM EDT, 5 hours 23 minutes earlier.
Area forecast discussion, Jul 4, 2:47 PM EDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 247 PM EDT FRI JUL 4 2008 .SYNOPSIS... HIGH PRESSURE CENTERED OVER THE ATLANTIC WILL ALLOW MOISTURE TO INCREASE ACROSS CENTRAL NORTH CAROLINA THIS WEEKEND. THE INCREASED MOISTURE COMBINED WITH AN UPPER LEVEL TROUGH TO THE WEST WILL RESULT IN AN INCREASED CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE END WEEKEND AND INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY/... AS OF 200 PM FRIDAY... THERE ARE MIXED SIGNALS REGARDING CONVECTIVE CHANCES FOR THE REST OF TODAY INTO TONIGHT. FIRST OFF... ISOLATED CONVECTION HAS DEVELOPED IN THE FOOTHILLS AND AS FAR EAST AS THE SW PIEDMONT AS OF 2 PM. WEAK LOW LEVEL CONVERGENCE ASSOCIATED WITH A LEE TROUGH AND MLCAPES OF 500-1000 J/KG APPEAR TO BE THE REASONS FOR THE CONVECTIVE INITIATION. IT IS DIFFICULT TO ASCERTAIN THE EVOLUTION OF CONVECTION THIS AFTERNOON AS DEWPOINTS BEGIN TO LOWER WITH DEEP MIXING ESTABLISHED. DEWPOINTS WILL DROP INTO THE UPPER 50S AND LOWER 60S THROUGH THE REST OF THE AFTERNOON...AND THIS WILL PREVENT CAPE VALUES FROM INCREASING ANY MORE. WILL SHOW A 20 POP (ISOLATED COVERAGE) FOR THE WESTERN PIEDMONT TO ACCOUNT FOR CURRENT ACTIVITY ON RADAR. FURTHER EAST...WILL LEAVE THE REST OF THE AFTERNOON DRY AS CAPPING EVIDENT THIS MORNING ON THE MHX SOUNDING SHOULD BE SUFFICIENT TO PREVENT DEVELOPMENT AS MODELS DO NOT ERODE THE CAP UNTIL LATER THIS EVENING. THERE APPEARS TO BE A BETTER CHANCE AT CONVECTION...ESPECIALLY OVER NORTHWEST PORTIONS OF THE CWA THIS EVENING. AS MIXING IS LOST...BOUNDARY LAYER MOISTURE WILL INCREASE AS SFC DEWPOINTS CLIMB BACK INTO THE UPPER 60S TO NEAR 70. IN ADDITION...A WEAK SHORT WAVE OVER THE TN VALLEY... NOTED WITH THE COOL POOL OVER NASHVILLE THIS MORNING...WILL SKIRT THE NW PIEDMONT THIS EVENING. THIS MAY PRODUCE ADDITIONAL CONVECTION IN THE FOOTHILLS THAT COULD THEN WORK ITS WAY INTO THE NW PIEDMONT. OUTFLOW BOUNDARIES WILL ALSO PLAY AN IMPORTANT ROLE IN DETERMINING CONVECTIVE EVOLUTION THIS EVENING...AND THAT IS VERY HARD TO DETAIL AT THIS JUNCTURE. WILL MAINTAIN THE THEME OF THE PREVIOUS FORECAST... WITH POPS INCREASING TO LOW END CHANCE IN AREAS NORTH AND WEST... ONLY SHOWING A SLIGHT CHANCE FURTHER SOUTHEAST WHERE THERE APPEARS TO BE NO APPRECIABLE UPPER LEVEL LIFT. AREAS IN THE SOUTHEAST WILL HAVE TO RELY ALMOST SOLELY ON OUTFLOW BOUNDARIES MOVING INTO THE AREA. MOST CONVECTION SHOULD DIMINISH AFTER 06Z WITH BOUNDARY LAYER STABILIZATION AND LACK OF SIGNIFICANT UPPER LEVEL SUPPORT. LOWS VERY MILD TONIGHT WITH AT LEAST PARTLY CLOUDY SKIES AND A PERSISTENT SW WIND. LOWS 69-73. AN INCREASE IN CONVECTIVE COVERAGE IS EXPECTED FOR SATURDAY. A BROAD MID AND UPPER LEVEL TROUGH OVER THE OHIO AND TN VALLEYS WILL KEEP A SOUTHWEST FLOW OVER OUR REGION. PRECIPITABLE WATERS RESPOND WITH VALUES CLIMBING TO NEAR 2 INCHES BY SATURDAY AFTERNOON. AT LEAST SOME MODEST UPPER LEVEL DIVERGENCE SETS UP OVER NORTHWESTER PORTIONS OF THE AREA SATURDAY AFTERNOON IN RESPONSE TO THE AREA BECOME POSITIONED IN THE RIGHT ENTRANCE REGION OF AN UPPER JET. THE JET POSITION IS MUCH MORE FAVORABLE ON THE NAM AS COMPARED TO THE GFS. AT THIS JUNCTURE IT IS HARD TO PINPOINT ANY LOCATIONS MORE FAVORED FOR CONVECTIVE COVERAGE. IF THE NAM IS CORRECT IN ITS JET PLACEMENT...THEN THE NW PIEDMONT WOULD SEE A GREATER COVERAGE. HOWEVER...THIS IS NOT CERTAIN AND WOULD PREFER TO SHOW A HIGH END CHANCE (SCATTERED COVERAGE) ACROSS THE ENTIRE AREA. DEEP LAYER SHEAR IS EXPECTED TO BE ONLY AROUND 20 KT... SO CONVECTIVE MODE SHOULD REMAIN PULSE IN NATURE. THEREFORE...OUTFLOW BOUNDARY INTERACTIONS WILL ONCE AGAIN GO A LONG WAY IN DETERMINING STORM COVERAGE AND LOCATION. WITH LIGHT WIND FIELDS ALOFT AND STORM MOTIONS OF ONLY AROUND 10 KT... THE STRONGER THUNDERSTORMS WILL BE EFFICIENT RAIN PRODUCERS GIVEN THE HIGH PRECIPITABLE WATER VALUES. AN ISOLATED SEVERE STORM CANNOT BE RULED OUT... BUT LACK OF SHEAR WILL PRECLUDE A WIDESPREAD EVENT. GREATER CLOUD COVERAGE AND RAIN CHANCES WILL HOLD TEMPS DOWN COMPARED TO TODAY. HIGHS 87-92. HAVE A HAPPY AND SAFE FOURTH OF JULY && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... AS OF 230 PM FRIDAY... SUMMARY: SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGHOUT THE SHORT TERM FORECAST PERIOD (INCLUDING THE OVERNIGHT HOURS)...ALTHOUGH ACTIVITY SHOULD BE MOST NUMEROUS DURING AFTERNOON PEAK HEATING ON SUN/MON. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE PRIMARILY DURING THE AFTERNOON HOURS OF SUNDAY...ALTHOUGH A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE MONDAY AFTERNOON AS WELL. SATURDAY NIGHT THROUGH SUNDAY NIGHT: STILL EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS DURING THIS PERIOD WITH MID/UPPER LEVEL TROUGHING JUST TO OUR WEST OVER THE OH/TN VALLEYS...KEEPING A MOIST SOUTHERLY/SW FLOW THROUGHOUT THE COLUMN OVER THE CAROLINAS. FCST SOUNDINGS ACROSS CENTRAL NC SHOW FAIRLY IMPRESSIVE PWAT VALUES IN THE 1.75-2.00 RANGE THROUGHOUT THIS PERIOD. WITH PWAT VALUES THIS HIGH AND DEWPOINTS LIKELY IN THE UPPER 60S TO LOWER 70S...INSTABILITY WILL MOST DEFINITELY BE PRESENT AND ACCOUNTED FOR. AS FAR AS LIFT IS CONCERNED...BEING LOCATED JUST DOWNSTREAM OF THE MID/UPPER TROUGH TO THE WEST...WE WILL BE IN A FAVORABLE REGION FOR UPPER LEVEL DIVERGENCE...IN ADDITION TO SHORTWAVE IMPULSES ROUNDING THE BASE OF THE TROUGH AND LIFTING NE/ENE OVER THE CAROLINAS. TOUGH TO PICK OUT ANY AREA IN PARTICULAR FOR AN ENHANCED CHANCE OF SHOWERS/STORMS SINCE THIS MAY DEPEND ON THE EXACT TIMING/TRACK OF ANY SHORTWAVE IMPULSES AND/OR WHERE THE BETTER UPPER LEVEL DIVERGENCE IS LOCATED. THEREFORE...HAVE DECIDED TO ADVERTISE MID CHANCE POPS (40%) ACROSS THE ENTIRE FORECAST AREA SAT NIGHT WHEN INSTABILITY WILL BE WEAKER...WITH 50% CHANCES DURING THE DAY SUNDAY WHEN DIURNAL HEATING WILL ALLOW FOR BETTER INSTABILITY...AND LOW CHANCE (30%) POPS SUNDAY NIGHT AS THE MID/UPPER LEVEL TROUGH JUST TO OUR WEST BEGINS TO SHOW SIGNS OF WEAKENING/DEAMPLIFYING. LOW TEMPS SAT/SUN NIGHT SHOULD BE IN THE NORMAL TO SLIGHTLY ABOVE NORMAL RANGE IN THE UPPER 60S TO LOWER 70S. HIGH TEMPS ON SUNDAY SHOULD HAVE NO PROBLEM MAKING IT INTO THE MID/UPPER 80S...AND WHETHER OR NOT SOME LOCATIONS SEE LOWER 90S WILL DEPEND ON HOW MUCH CLOUD COVER AND CONVECTION IS PRESENT. GIVEN THE HIGH PWAT VALUES AND SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED...LOCALLY HEAVY RAINFALL CAN BE EXPECTED...WITH A POTENTIAL FOR FLOODING...PARTICULARLY IN URBAN AREAS. AS FAR AS SEVERE WEATHER IS CONCERNED...LOW/MID LEVEL FLOW IS PROGGED TO GENERALLY BE AT OR BELOW 20 KNOTS THROUGH 700MB... INCREASING TO MAYBE 25-30 KNOTS IN THE MID-LEVELS SUNDAY AFTERNOON. THIS MAY MAKE IT DIFFICULT FOR AN ORGANIZED SEVERE WEATHER THREAT TO DEVELOP...AND EXPECT THAT ANY SEVERE STORMS WOULD BE OF THE PULSE/ISOLATED VARIETY...WITH A PRIMARY THREAT OF DAMAGING WINDS IN THE FORM OF WET MICROBURSTS AND HAIL UP TO THE SIZE OF QUARTERS. MONDAY AND MONDAY NIGHT: THE MID/UPPER LEVEL TROUGH IS PROGGED TO CONTINUE TO WEAKEN AND DEAMPLIFY DURING THE DAY MONDAY AS IT LIFTS ENE/NE ACROSS THE LOWER MID-ATLANTIC. ALTHOUGH UPPER LEVEL LIFT WILL BE WEAKENING...FCST SOUNDINGS CONTINUE TO SHOW VERY MOIST PWAT VALUES IN THE 1.75 TO 2.00 RANGE...WITH PLENTY OF AVAILABLE INSTABILITY. HAVE THEREFORE DECIDED TO ADVERTISE MID-CHANCE (40%) POPS ACROSS THE ENTIRE FORECAST AREA DURING THE DAYTIME PEAK-HEATING HOURS. A FEW STORMS MAY BRIEFLY BECOME STRONG TO SEVERE DURING THE AFTERNOON...WITH A PRIMARY THREAT OF DAMAGING WINDS AND LARGE HAIL. WILL KEEP A SLIGHT CHANCE (20%) OF SHOWERS/STORMS MONDAY NIGHT GIVEN CONTINUED HIGH PWAT VALUES AND THE LIKELY PRESENCE OF ELEVATED INSTABILITY. THE UPPER LEVEL PATTERN BECOMES MORE UNIDIRECTIONAL BY THIS TIME...HOWEVER...ANY ONGOING ACTIVITY MAY KEEP GOING WELL PAST SUNSET WITH THE HELP OF MESOSCALE BOUNDARIES...AND THIS IS WHY THE SLIGHT CHANCE WILL BE LEFT IN FOR MONDAY NIGHT. HIGH TEMPS ON MONDAY SHOULD BE SIMILAR TO SUNDAY...GENERALLY IN THE MID/UPPER 80S WITH A FEW LOCATIONS MAKING IT INTO THE LOWER 90S IF GIVEN ENOUGH SUNSHINE. LOW TEMPS MONDAY NIGHT SIMILAR TO PREVIOUS NIGHTS...RANGING FROM THE UPPER 60S TO LOWER 70S. -VINCENT && .LONG TERM /TUESDAY THROUGH FRIDAY/... AS OF 245 PM FRIDAY... THE BERMUDA RIDGE ATTEMPTS TO RETROGRADE BACK TOWARD THE SOUTHEAST COAST AND FL THROUGH MID WEEK...WHILE SHORTWAVE ENERGY MOVING ACROSS THE US/CANADA BORDER ALLOWS THE WESTERLIES TO DIP A BIT SOUTHWARD INTO THE NRN GREAT LAKES/ST LAWRENCE VALLEY/NORTHEAST. VERY LITTLE CHANGES AT THE SURFACE...WITH THE ATLANTIC-CENTERED SURFACE HIGH HOLDING IN PLACE AND EXTENDING WSW INTO THE SOUTHEAST COASTAL SECTIONS...WITH A PERSISTENT PIEDMONT TROUGH OVER CENTRAL/WRN NC AND PWAT VALUES REMAINING IN THE 120-140% OF NORMAL RANGE. AS MUCH AS I WOULD LIKE TO BE ABLE TO DISCERN ONE DAY AS BEING BETTER THAN ANOTHER FOR SCATTERED MAINLY AFTERNOON/EVENING SHOWERS AND STORMS...AT THIS RANGE AND WITH MODEL VARIATION IN THE DETAILS...IT REMAINS NEARLY IMPOSSIBLE. WILL CONTINUE WITH LOW CHANCE (30%) POPS...MAINLY AFTERNOON AND EVENING...TUESDAY THROUGH FRIDAY. GFS/ECMWF THICKNESSES REMAIN NEAR NORMAL AND TEMPERATURES SHOULD RUN CLOSE TO NORMAL THROUGH THE PERIOD AS WELL. -GIH/VINCENT && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... AS OF 2 PM FRIDAY... IN GENERAL... VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD...WITH THE EXCEPTION BEING THE POTENTIAL FOR ISOLATED TO SCATTERED CONVECTION. FOR THE REST OF THE DAY THROUGH TONIGHT... BEST POTENTIAL FOR CONVECTION WILL BE AT THE TRIAD TERMINALS. IN THIS REGION...THE MID LEVEL CAP IS WEAKER AND LOW LEVEL CONVERGENCE COMBINED WITH A WEAK UPPER LEVEL DISTURBANCE MOVING EAST FROM THE TN VALLEY WILL SUPPORT THE DEVELOPMENT OF CONVECTION THROUGH LATE THIS AFTERNOON AND INTO TONIGHT. RESULTANT OUTFLOW BOUNDARIES EMANATING FROM CONVECTION OVER THE FOOTHILLS MAY ALSO BECOME A TRIGGER FOR CONVECTIVE DEVELOPMENT. TOO MUCH UNCERTAINTY REMAINS REGARDING COVERAGE AND TIMING OF CONVECTION...SO WILL INCLUDE A CB AT GSO/INT AND AS FAR EAST AS RDU FOR THIS EVENING THROUGH LATE TONIGHT. ANY CONVECTION ACROSS THE AREA SHOULD WANE DURING THE PREDAWN HOURS. WINDS AT 2 KFT WILL INCREASE TO AROUND 25 KT OVERNIGHT. WHILE WE MAY FALL SHORT OF EXACT LOW LEVEL WIND SHEAR CRITERIA...AT LEAST 15-20 KT OF LLWS WILL BE PRESENT AFTER MIDNIGHT WHICH COULD AFFECT SMALLER AIRCRAFT AND GENERAL AVIATION INTERESTS. AREAL EXTENT OF CONVECTION WILL INCREASE ON SATURDAY AS THERE WILL BE NO MID LEVEL CAP AND DEEP LAYER MOISTURE AND INSTABILITY IS PLENTIFUL. EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS TO AFFECT CENTRAL NC STARTING ROUGHLY AROUND 16Z TOMORROW AND THIS ACTIVITY WILL LIKELY PERSIST INTO SATURDAY NIGHT. WILL INTRODUCE CB AT 16Z AT ALL TERMINALS TO ACCOUNT FOR THE CONVECTIVE POTENTIAL. OTHERWISE... VFR CONDITIONS EXPECTED OUTSIDE CONVECTION. CHANCES FOR DIURNAL CONVECTION WILL PERSIST THROUGH AT LEAST TUESDAY OF NEXT WEEK. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JFB NEAR TERM...JFB SHORT TERM...VINCENT LONG TERM...GIH/VINCENT AVIATION...JFB
Hazardous weather outlook, Jul 4, 6:05 AM EDT, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 605 AM EDT FRI JUL 4 2008 NCZ007>011-021>028-038>041-043-051015- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- WILSON- 605 AM EDT FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED STORMS ARE EXPECTED TO DEVELOP OVER THE NORTHERN AND WESTERN PIEDMONT AND NORTHERN COASTAL PLAIN... MAINLY ALONG AND NORTHWEST OF THE INTERSTATE 85 CORRIDOR... VERY LATE THIS AFTERNOON THROUGH THIS EVENING. A FEW OF THESE STORMS COULD BECOME STRONG... PRODUCING WIND GUSTS IN EXCESS OF 40 MPH. THIS RISK OF STRONG STORMS IS EXPECTED TO LAST INTO THE NIGHT... AND LOCATIONS ALONG AND NORTH OF HIGHWAY 64 MAY BE AFFECTED BY STRONG STORMS OVERNIGHT. PEOPLE ENGAGING IN OUTDOOR ACTIVITIES FROM VERY LATE THIS AFTERNOON THROUGH TONIGHT SHOULD KEEP UP WITH THE LATEST CONDITIONS AND FORECASTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A GOOD CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY... MAINLY IN THE AFTERNOON THROUGH EARLY EVENING. A FEW OF THESE STORMS COULD BECOME STRONG. OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED. NCZ042-073>078-083>086-088-089-051015- JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND- SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 605 AM EDT FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STORMS ARE EXPECTED TO DEVELOP TONIGHT OVER THE SOUTHERN PIEDMONT... SANDHILLS... AND CENTRAL AND SOUTHERN COASTAL PLAIN. A STORM OR TWO COULD BECOME STRONG... WITH WIND GUSTS OVER 35 MPH... HOWEVER WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A GOOD CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY... MAINLY IN THE AFTERNOON THROUGH EARLY EVENING. A FEW OF THESE STORMS COULD BECOME STRONG. OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED. GIH
In the hours before
Special weather statement, Jul 4, 5:53 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 553 PM EDT FRI JUL 4 2008 NCZ085-042300- SCOTLAND- 553 PM EDT FRI JUL 4 2008 ...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SCOTLAND COUNTY THROUGH 700 PM EDT... AT 553 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN 6 MILES SOUTHEAST OF GIBSON...OR ABOUT 6 MILES SOUTHWEST OF LAURINBURG...MOVING NORTHEAST AT 16 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LAURINBURG AROUND 615 PM EDT... EAST LAURINBURG AROUND 620 PM EDT...WAGRAM AROUND 650 PM EDT. GUSTY WINDS OF 35 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THE THUNDERSTORMS. IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A VEHICLE PROVIDES SAFETY FROM LIGHTNING. KEEP A CLOSE WATCH TO THE SKY IF YOU ARE OUTDOORS. DONT WAIT UNTIL RAIN BEGINS TO TAKE SHELTER. REMEMBER...LIGHTNING HAS BEEN KNOWN TO STRIKE SEVERAL MILES FROM THE THUNDERSTORM CLOUD. GO TO YOUR CAR OR A BUILDING AT THE FIRST SIGN OF A STORM OR WHEN THUNDER IS HEARD. WSS
Special weather statement, Jul 4, 6:39 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 639 PM EDT FRI JUL 4 2008 NCZ038-039-074-042315- DAVIDSON-MONTGOMERY-RANDOLPH- 639 PM EDT FRI JUL 4 2008 ...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN DAVIDSON COUNTY THROUGH 715 PM EDT... AT 639 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST WEST OF HIGH ROCK...OR ABOUT 11 MILES SOUTHEAST OF SALISBURY...MOVING EAST AT 14 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HIGH ROCK LAKE BEFORE 655 PM EDT. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. IF ON OR NEAR HIGH ROCK LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE SEVERAL MILES FROM THE THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR VEHICLE. WSS
Special weather statement, Jul 4, 7:20 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 720 PM EDT FRI JUL 4 2008 NCZ022-039-040-050000- CHATHAM-GUILFORD-RANDOLPH- 720 PM EDT FRI JUL 4 2008 ...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS RANDOLPH COUNTY THROUGH 800 PM EDT... AT 720 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN OVER MARTHA...OR ABOUT 11 MILES WEST OF ASHEBORO...MOVING NORTHEAST AT 22 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ASHEBORO AROUND 740 PM EDT... RANDLEMAN AROUND 750 PM EDT...FRANKLINVILLE AROUND 755 PM EDT. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A VEHICLE PROVIDES SAFETY FROM LIGHTNING. KEEP A CLOSE WATCH TO THE SKY IF YOU ARE OUTDOORS. DONT WAIT UNTIL RAIN BEGINS TO TAKE SHELTER. REMEMBER...LIGHTNING HAS BEEN KNOWN TO STRIKE SEVERAL MILES FROM THE THUNDERSTORM CLOUD. GO TO YOUR CAR OR A BUILDING AT THE FIRST SIGN OF A STORM OR WHEN THUNDER IS HEARD. WSS
Special weather statement, Jul 4, 7:52 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 752 PM EDT FRI JUL 4 2008 NCZ041-077-088-050045- CUMBERLAND-HARNETT-WAKE- 752 PM EDT FRI JUL 4 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN WAKE...HARNETT AND CUMBERLAND COUNTIES THROUGH 845 PM EDT... AT 752 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER PINEVIEW...OR ABOUT 10 MILES NORTH OF FORT BRAGG...MOVING NORTHEAST AT 14 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TIMBERLAKE AROUND 810 PM EDT...SEMINOLE AROUND 820 PM EDT...AND LILLINGTON AROUND 825 PM EDT. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. SMITH
Local storm report, Jul 4, 7:59 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
759 PM EDT FRI JUL 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND DMG 3 N ASHEBORO 35.76N 79.82W
07/04/2008 RANDOLPH NC LAW ENFORCEMENT
POWERLINES DOWN AT BALFOUR ROAD AND SPERO ROAD.
&&
SMITHLocal storm report, Jul 4, 8:07 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
807 PM EDT FRI JUL 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND DMG 5 E RANDLEMAN 35.81N 79.70W
07/04/2008 RANDOLPH NC AMATEUR RADIO
TREES DOWN AT OLD LIBERTY ROAD AND BRUCE PUGH ROAD.
REPORTED BY AMATEUR RADIO.
&&
SMITHThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:50 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Wake | 40 min |
| Jul 4, 8:52 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Wake | 38 min |
| Jul 4, 9:03 PM EDT | Flash Flood Warning | RAH | Durham, Orange | 117 min |
| Jul 4, 9:24 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Franklin, Granville, Vance, Wake | 66 min |
| Jul 4, 9:47 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Johnston, Wake | 43 min |
| Jul 4, 9:56 PM EDT | Areal Flood Advisory | RAH | Wake | 2 hr |
| Jul 5, 2:35 PM EDT | Severe Thunderstorm Warning | RAH | Lee, Moore | 40 min |
| Jul 5, 3:25 PM EDT | Severe Thunderstorm Warning | RAH | Chatham | 50 min |
| Jul 5, 3:30 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee, Wake | 45 min |
| Jul 5, 3:39 PM EDT | Areal Flood Advisory | RAH | Moore | 84 min |
| Jul 5, 3:45 PM EDT | Severe Thunderstorm Warning | RAH | Scotland | 45 min |
| Jul 5, 3:53 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Hoke, Lee, Moore | 67 min |
| Jul 5, 4:07 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Orange | 38 min |
| Jul 5, 4:12 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 34 min |
| Jul 5, 4:40 PM EDT | Areal Flood Advisory | RAH | Durham | 2 hr |
| Jul 5, 4:42 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Wake | 48 min |
| Jul 5, 5:20 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 37 min |
| Jul 5, 5:27 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Franklin, Halifax, Nash, Wilson | 63 min |
| Jul 5, 5:36 PM EDT | Flash Flood Warning | RAH | Halifax, Vance, Warren | 3 hr |
| Jul 5, 5:41 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 49 min |
| Jul 5, 6:16 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 44 min |
| Jul 5, 6:17 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 43 min |
| Jul 5, 6:33 PM EDT | Areal Flood Advisory | RAH | Sampson | 63 min |
| Jul 5, 6:37 PM EDT | Flash Flood Warning | RAH | Edgecombe, Nash, Wilson | 3 hr |
| Jul 5, 6:47 PM EDT | Areal Flood Advisory | RAH | Montgomery, Stanly | 118 min |
| Jul 5, 7:07 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 53 min |
| Jul 5, 7:13 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Randolph | 62 min |
| Jul 5, 7:29 PM EDT | Areal Flood Advisory | RAH | Chatham, Randolph | 2 hr |
| Jul 5, 7:42 PM EDT | Flash Flood Warning | RAH | Randolph | 2 hr |
| Jul 5, 7:57 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Randolph | 63 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.